Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 144, NWS New Orleans, LA

August 20, 2003Pearl River County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Aug 20, 2003, 5:46 PM CDT for Pearl River County, Mississippi. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2003, 5:46 PM CDT (22:46 UTC)
Expired
Aug 20, 2003, 6:30 PM CDT
In force
44 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Pearl River County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.8 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2728 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2728 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 202246
SVRNEW
MSC109-202330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
544 PM CDT WED AUG 20 2003

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PEARL RIVER COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 630 PM CDT

* AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PEARL RIVER COUNTY...OR ABOUT 4 MILES
  NORTHEAST OF POPLARVILLE...MOVING SOUTHWEST 10 TO 15 MPH.

THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS.

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. QUARTER SIZE
HAIL WAS REPORTED BY THE PUBLIC ABOUT 535 PM JUST NORTH OF POPLARVILLE.
TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3096 8963 3076 8933 3090 8926 3102 8942

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:05 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 20, 3:05 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
305 PM CDT WED AUG 20 2003

LATEST SURFACE ANALYSIS CONTINUE TO SHOW A 1023MB HIGH OVER
VIRGINIA/NORTH CAROLINA WITH RIDGING SOUTHWEST TOWARD THE NORTHEAST
GULF. UPPER AIR ANALYSIS SHOWED THE HIGH OVER OHIO...A VIGOROUS
SHORT OVER MINNESOTA...AND A WEAKNESS OR TROUGH OFF THE NORTHEAST
CONUS TO NORTHEAST GULF. SEVERAL VORT MAXS WERE INITIALIZED OVER THE
NORTH AND NORTHEAST GULF. THESE WEAK DISTURBANCES WERE MAINLY
RESIDING AT THE BASE OF THE EAST COAST TROUGH. GFS AND ETA CONTINUE
TO SHOW THE RIDGE OVER THE CENTRAL BUILDING AND THIS WILL PULL THE
UPPER LEVEL INVERTED TROUGH AND ASSOCIATED VORT MAXS WEST.
PRECIPITABLE WATER VALUES REMAIN BETWEEN 1.8 AND 2.1 INCHES WILL
PERSIST THROUGH SATURDAY. ERGO...40 TO 50 PERCENT RAIN CHANCES WILL
CONTINUE THROUGH SATURDAY. SHORT WAVE OVER MINNESOTA MOVES EAST AND
DEEPENS FROM THE HUDSON BAY TO THE GREAT LAKES BY FRIDAY. THIS WAVE
TROUGH IS EXPECTED TO DIG OVER THE EAST COAST AND DRIVE AN
ASSOCIATED COLD FRONT SOUTH MAYBE TO SOUTHERN ARKANSAS AND
NORTHERN/CENTRAL MISSISSIPPI...THE GREATEST PUSH WILL BE EAST OVER
GEORGIA AND CAROLINAS SUNDAY. HOWEVER...THE FRONTAL BOUNDARY WILL
PULL THE MOISTURE AND MOISTURE AXIS NORTH ALONG THE FRONTAL BOUNDARY
MONDAY. WILL HAVE HIGHER CHANCE POPS NORTH AND LOWER CHANCE POPS
SOUTH MONDAY THROUGH WEDNESDAY. DO NOT ANTICIPATE A FRONTAL PASSAGE
ACROSS THE FORECAST AREA WITH THIS FORECAST PACKAGE.

HERE ARE SOME NUMBERS TO PONDER...

MCB 073/092/073/090 072 25242
BTR 074/092/074/090 074 25242
MSY 077/091/077/089 076 25242
GPT 076/090/076/089 075 35242

.NEW...NONE
LA...NONE.
MS...NONE.

18
Hazardous weather outlook, Aug 20, 11:00 AM CDT, 6 hours 46 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT WED AUG 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI THIS AFTERNOON. THE
STRONGER STORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING AND
GUSTY OUTFLOW WINDS. RAINFALL MAY ALSO BE HEAVY AT TIMES. ORGANIZED
OR WIDESPREAD SEVERE THUNDERSTORMS THOUGH ARE NOT EXPECTED.

HEAT INDICES MAY EXCEED 105 DEGREES THIS AFTERNOON. TEMPERATURES ARE
EXPECTED TO CLIMB INTO THE 90 TO 95 DEGREE RANGE OVER THE CENTRAL
GULF COAST. THE COMBINATION OF THE HIGH TEMPERATURES AND HIGH
HUMIDITY VALUES WILL SEND HEAT INDICES INTO THE 105 TO 110 DEGREE
RANGE THIS AFTERNOON. A HEAT INDEX OF 105 DEGREES IS CONSIDERED
THE LEVEL WHERE MANY PEOPLE BEGIN TO EXPERIENCE EXTREME DISCOMFORT
OR PHYSICAL STRESS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH DAY THROUGH
TUESDAY WITH THE BETTER CHANCES EXPECTED THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

In the hours before

Special weather statement, Aug 20, 5:30 PM CDT, 16 minutes before
MSZ077-202315-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
530 PM CDT WED AUG 20 2003

CORRECTED TO ADD MOVEMENT

...VERY STRONG THUNDERSTORMS IN PEARL RIVER COUNTY MISSISSIPPI...

NATIONAL WEATHER SERVICE RADAR AT 526 PM CDT INDICATED A CLUSTER OF
VERY STRONG THUNDERSTORMS ALONG INTERSTATE 59 BETWEEN LUMBERTON AND
POPLARVILLE IN PEARL RIVER COUNTY MOVING SOUTHWEST 15 TO 20 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY WINDS TO 50 MPH AND SMALL
HAIL MAY ACCOMPANY THESE INTENSE STORMS. SOME SMALL LIMBS AND
BRANCHES MAY BE BLOWN OFF DUE TO THE VERY GUSTY WINDS. VISIBILITIES
ALONG SOME OF THE MAJOR HIGHWAYS MAY BRIEFLY BE REDUCED TO LESS THAN
ONE-HALF MILE. MOTORISTS SHOULD EXERCISE EXTREME CAUTION AND SLOW
DOWN WHEN ENTERING AREAS OF VERY HEAVY RAINFALL.

05

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 6:17 PM CDTSevere Thunderstorm WarningLIXHancock43 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.